Georgia, 2003

Flash Flooding and Flood in Georgia, March 5 to 6, 2003

March 5 to 6, 2003 · NWS FFC · 23 events in 18 counties and zones

10 hail, 7 flash flood, 5 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 5, 2:58 PM EST, 6 hours 53 minutes earlier.

Area forecast discussion, Mar 5, 2:58 PM EST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 PM EST WED MAR 5 2003

.OVERVIEW...UPPER TROUGH IN SOUTHWEST U.S. AND FAST WEST TO
SOUTHWEST UPPER FLOW WILL PERSIST THROUGH WEEKS END. FLOW WILL
FINALLY BEGIN TO BECOME WEST TO NORTHWEST  OVER THE WEEKEND INTO
EARLY NEXT WEEK AS SIGNS OF PATTERN CHANGE ARE IN SITE. MODELS HAVE
BEEN VERY INCONSISTENT IN THIS FAST FLOW AND WILL ADJUST MODELS
BASED ON CLIMO.

.SHORT TERM...ETA/NGM/AVN ARE IN GOOD AGREEMENT ON WEATHER NEXT 24
HOURS THEN DIVERGE BY FRIDAY. CURRENT SURFACE ANALYSIS HAS A
DEVELOPING DEWPOINT BOUNDARY ACROSS SOUTH GA. THIS BOUNDARY WILL
LIFT NORTH BETWEEN 00Z AND 06Z TO NEAR AN ATL/AHN LINE AND THEN HOLD
THERE OVERNIGHT. AT THE SAME TIME...DISTURBANCE OVER LA/TX WILL RACE
NORTHEAST OVERNIGHT. PE VALUES RISE TO 1.2 TO 1.5 INCHES. ALONG AND
JUST SOUTH OF THIS BOUNDARY IS MAIN CONCERN. SURFACE DEWPOINTS WILL
BE IN THE 50S NORTH OF THIS BOUNDARY AND AROUND 60 SOUTH OF THIS
BOUNDARY TONIGHT. AS DISTURBANCE SWEEPS THRU...ISOLATED SEVERE ARE
POSSIBLE...ESPECIALLY ALONG AND SOUTH OF I-20. LOW LEVEL JET WILL
INCREASE TO 40-50 KTS AND WILL COUPLE WITH RIGHT REAR UPPER JET OF
AROUND 150+ KTS. IN ADDITION...CAPES ARE FORECAST TO BE FROM 400 TO
1000...WHILE ENERGY HELICITY INDEX SHOULD RANGE FROM 0 TO 1 AND
CONVECTION STORM COMPOSITE WILL RANGE FROM 0.3 TO 0.8. LI VALUES
JUST SOUTH OF THIS BOUNDARY WILL BE 0 TO -2 WITH SHOWALTER VALUES OF
0 TO -2. WHAT DOES THIS ALL MEAN...INSTABILITY IS WEAK...BUT DECENT
SPEED AND SOME DIRECTIONAL SHEAR SUPPORTS ISOLATED SEVERE ALONG AND
JUST SOUTH OF BOUNDARY...MOST LIKELY FROM 03Z TO 09Z. WILL WORD
ZONES WITH WITH SOME SEVERE AS SPC HAS US OUTLOOKED IN SLIGHT RISK.
EXPECT WIND GUSTS AND LIGHTNING TO BE MAIN THREAT. WILL USE SFC
DEWPOINTS TO FORECAST MINS.

WEAK COLD FRONT WILL SWEEP ACROSS CWA THUR MORNING...ALLOWING
SHOWERS TO DIMINISH DURING THE DAY FROM NW TO SE. WILL USE BLEND OF
CLIMO AND LOCAL TEMP TECHNIQUES FOR HIGHS BASED ON FRONT PASSING
THRU. SHOWERS WILL LIKELY LINGER IN SOUTHERN CWA AND FRONT BEGINS TO
HOLD UP BY LATE AFTERNOON UNTIL NEXT WAVE ARRIVES FRIDAY.

FOR THURSDAY NIGHT...WILL KEEP RAIN GOING IN MIDDLE GEORGIA WHILE
WILL ALLOW FOR SOME CLEARING IN NORTH GEORGIA.

FOR FRI...WILL KEEP RAIN GOING IN MIDDLE GEORGIA WHILE WILL LET THE
NORTH BE MAINLY DRY. THANKS FOR TLH FOR COORDINATION ON RAINFALL
POTENTIAL. PREFER 48 HOUR TOTALS OF 0.25 TO 0.75 INCHES IN THE NORTH
BUT 1 TO 2 INCHES DOWNSTATE IN MIDDLE GEORGIA. WILL PASS ONTO NEXT
SHIFT TO MONITOR MIDDLE GA FOR POSSIBLE FLOOD WATCH LATER THU INTO
FRI.

AS WINDS COME AROUND TO NORTHEAST FRIDAY...WILL NEED TO GO CLOSER TO
AVN MOS. WEAK WEDGING WILL KEEP TEMPS IN CHECK AND CLIMO SUPPORTS
THIS. MOS HAS IN GENERAL BEEN TO WARM LATELY AND PREFER CLIMO TO
SLIGHTLY ABOVE CLIMO NEXT 4 TO 7 DAYS.

.EXTENDED...WILL GO DRY SAT THRU TUE. HOWEVER...STILL A LITTLE
CONCERNED ABOUT LEFT OVER SOUTHWEST U.S. ENERGY. THIS WILL SPELL
LOTS OF CLOUDS AND A LITTLE SUN FOR THE WEEKEND...BUT WILL KEEP ALL
PRECIP SOUTH OF OUR CWA. TEMPS WILL BE CLIMO TO +5 OF CLIMO FOR
MAXES.

.PRELIMINARY POINT TEMPS/POPS...

KATL 56 63 48 61 / 99 40 10 20
KAHN 56 66 48 62 / 99 50 10 20
KGVL 53 64 44 60 / 99 40 10 10
KRMG 54 62 42 65 / 99 20 10 10
KCSG 62 69 54 65 / 90 60 50 50
KMCN 61 69 50 63 / 90 60 50 50

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 NOEL
Hazardous weather outlook, Mar 5, 6:05 PM EST, 3 hours 46 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 PM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS EVENING INTO EARLY THURSDAY.

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTH GEORGIA FROM THE NORTHWEST BY
THURSDAY MORNING. A SERIES OF WAVES WILL MOVE ACROSS THE STATE IN
SOUTHWESTERLY FLOW ALOFT.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS THIS EVENING AND TONIGHT
WILL BE LIGHTNING AND DAMAGING WINDS. THERE ALSO COULD BE ISOLATED
TORNADOES.

.DISCUSSION...
A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF ALABAMA VALID UNTIL
MIDNIGHT. THESE STORMS WILL BE MOVING INTO GEORGIA THIS EVENING. A
WATCH COULD BE ISSUED FOR PORTIONS OF GEORGIA AS EARLY AS 8 PM TO 9
PM. THE STORMS WILL BE MOVING THROUGH NORTH AND CENTRAL GEORGIA AT
MORE THAN 50 MPH. THIS COULD LEAD TO STRONG DAMAGING WINDS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
LOCAL WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS
EVENING.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL GEORGIA THURSDAY
MORNING...OTHERWISE NO HAZARDOUS WEATHER EXPECTED THROUGH TUESDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

In the hours before

Special weather statement, Mar 5, 9:14 PM EST, 37 minutes before
GAZ021-022-032-033-060300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
914 PM EST WED MAR 5 2003

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY
RAINFALL IN CHEROKEE...COBB...FORSYTH...AND NORTH FULTON COUNTIES.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS OVER CHEROKEE...COBB...FORSYTH...AND NORTH FULTON
COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. RAINFALL AMOUNTS OF 1 TO
2 INCHES CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS
AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND
MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE
WARNINGS.

THIS ACTIVITY SHOULD GRADUALLY WEAKEN ACROSS THE AREA THROUGH 10
PM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

JCD
Special weather statement, Mar 5, 9:30 PM EST, 21 minutes before
GAZ023-034-060330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EST WED MAR 5 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN GWINNETT AND HALL COUNTIES.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS OVER GWINNETT AND HALL COUNTIES. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WILL BE TORRENTIAL RAINFALL WITH FREQUENT
CLOUD-TO-GROUND LIGHTNING. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE
EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS AREA SHOULD SLOW
DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1030 PM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

JCD
Special weather statement, Mar 5, 9:41 PM EST, 10 minutes before
GAZ052-060330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 PM EST WED MAR 5 2003

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN HEARD COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF STRONG
THUNDERSTORMS ENTERING WESTERN HEARD COUNTY. THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BE WIND GUSTS TO 45 MPH...WHICH MAY CAUSE
SOME SMALL TREE LIMBS TO BE BLOWN DOWN. RESIDENTS OF THIS AREA
SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1030 PM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

JCD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 7 flash flood, 5 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Banks

When
March 5, 9:51 PM EST
Where
Banks County, 2 mi NW of Homer
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.217, -82.467

The Banks county 911 center reported golf ball size hail.

Hail, Heard

When
March 5, 10:05 PM EST
Where
Heard County, Centralhatchee
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.800, -83.817

The Heard county 911 center reported quarter size hail.

Hail, Douglas

When
March 5, 10:20 PM EST
Where
Douglas County, 5 mi SE of Douglasville
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.367, -85.183

An off duty National Weather Service employee reported penny size hail on Georgia Highway 92 near the Fulton county line.

Hail, Fulton

When
March 5, 10:20 PM EST
Where
Fulton County, Campbellton
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.033, -85.033

An off duty National Weather Service employee reported penny size hail on Georgia Highway 92 near the Douglas county line.

Hail, Troup

When
March 5, 10:30 PM EST
Where
Troup County, La Grange
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.350, -83.517

The public reported nickel size hail.

Thunderstorm Wind, Coweta

When
March 5, 10:30 PM EST
Where
Coweta County, Sharpsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
33.700, -84.683

The Coweta county 911 center reported that a few trees were down.

Thunderstorm Wind, Troup

When
March 5, 11:00 PM EST
Where
Troup County, La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.650, -84.667

The Troup county 911 center reported that a few trees were blown down.

Hail, Troup

When
March 5, 11:00 PM EST
Where
Troup County, Hogansville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.333, -84.650

The Meriwether county 911 center relayed reports of nickel size hail from Hogansville to near the Meriwether county line.

Hail, Meriwether

When
March 5, 11:00 PM EST to 11:15 PM EST
Where
Meriwether County, 8 mi SW of Luthersville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.033, -85.033

The Meriwether county 911 center reported nickel size hail.

Thunderstorm Wind, Meriwether

When
March 5, 11:00 PM EST
Where
Meriwether County, 2 mi S of Luthersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.167, -84.917

The Meriwether county 911 center reported that trees were down in the Primrose Circle area.

Thunderstorm Wind, Pike

When
March 5, 11:00 PM EST
Where
Pike County, Hollonville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
33.117, -84.850

A Pike county citizen reported that around 75 trees were blown down just north of Georgia Highway 362 at Hollonville. The same citizen also reported roof damage to his house. The Pike county 911 center also reported that two power poles were down in the same general area.

Hail, Spalding

When
March 5, 11:10 PM EST to 11:13 PM EST
Where
Spalding County, 3 mi W of Griffin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.167, -84.750

The Spalding county 911 center reported penny size hail west of Griffin. The public reported penny to nickel size hail in Griffin.

Hail, Butts

When
March 5, 11:30 PM EST
Where
Butts County, Jackson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.167, -84.467

The public reported penny to nickel size hail, while the Butts county 911 center reported penny size hail. A few tree limbs were also blown down as well.

Flash Flood, Floyd

When
March 6, 3:30 AM EST to 4:45 AM EST
Where
Floyd County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
33.250, -84.317

The Floyd county 911 center reported that numerous roads were flooded all across the county from very heavy rain. The heavy rain was caused by thunderstorms that persisted over the county for several hours. Although the rain subsided, flooding from runoff continued and several people had to be evacuated from their homes later in the morning. Rainfall of two to four inches fell between 4 am and 7 am EST.

Flash Flood, Bartow

When
March 6, 4:45 AM EST to 7:24 AM EST
Where
Bartow County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -83.967

The Bartow county Emergency Management Director reported that heavy rain from thunderstorms that persisted over the county for several hours resulted in extensive flooding to roads. Even a mud slide was reported on Oak Grove road. In addition, several creeks near Adairsville rose out of their banks and caused flooding to four homes in the area. Pettit Creek also rose out of its banks flooding several roads and low lying areas.

Flash Flood, Cherokee

When
March 6, 4:49 AM EST to 7:00 AM EST
Where
Cherokee County, Woodstock
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee county 911 center reported that several roads were flooded in and near the Woodstock area. Rainfall of three to four inches in a three to four hour period was common throughout the county.

Flash Flood, Forsyth

When
March 6, 4:50 AM EST to 7:00 AM EST
Where
Forsyth County, Cumming
Reported by
EMERGENCY MANAGER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The Forsyth county 911 center reported that heavy rain resulted in the flooding of several roads in the Cumming area. Rainfall of three to four inches in a three to four hour period was common throughout the county.

Flash Flood, Hall

When
March 6, 5:50 AM EST to 7:00 AM EST
Where
Hall County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

The Hall county 911 center reported that persistent heavy rain resulted in the flooding of several roads across the county. On Jim Hall road in Gainesville, a law enforcement officer reported that the creek below had risen to within inches of the bridge surface.

Flood, Floyd

When
March 6, 6:15 AM EST to 12:00 PM EST
Where
Floyd forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Floyd county 911 center reported that flooding continued in several areas around the county, although the rain had ended earlier in the morning. Flooding of creeks, low-lying areas, and some roads continued until mid-day. Several people were forced to be evacuated from their homes in the Rome area because of flooding.

Thunderstorm Wind, Bibb

When
March 6, 8:45 AM EST
Where
Bibb County, Lizella
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.807, -83.698 (the zone’s center; the record gives no point)

The Bibb county Emergency Management Director reported that several trees were down in the western part of the county as a result of thunderstorm winds.

Flash Flood, Polk

When
March 6, 10:00 AM EST to 12:00 PM EST
Where
Polk County, Cedartown
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

The Polk county Emergency Management Director and the county fire chief reported that a trailer park along Georgia Highway 27 at Georgia Avenue in Cedartown was flooded as a result of Big Cedar Creek. The creek overflowed its banks and crested over one foot above flood stage. Water from one to two feet deep was reported in some of the homes in the trailer park. Consequently, several people had to be evacuated from their homes. Rainfall of 3 inches or more was common throughout the area in a 3 to 4 hour period during the morning.

Flash Flood, Forsyth

When
March 6, 10:00 AM EST to 12:00 PM EST
Where
Forsyth County, Cumming
Reported by
EMERGENCY MANAGER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The Forsyth county 911 center reported that flooding of roads and low lying areas continued as a result of persistent heavy rain in the area. Nicholson and Old Federal Roads were flooded in Cumming.

Hail, Montgomery

When
March 6, 5:00 PM EST
Where
Montgomery County, Higgston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.173, -82.535 (the zone’s center; the record gives no point)

The public reported penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344402, 5344403, 5344405, 5344406, 5344404, 5344407, 5344408, 5344409, 5344410, 5344411, 5344412, 5344413, 5345257, 5345258, 5345331, 5345332, 5345700, 5345702, 5345701, 5345837, 5345703, 5345704, 5345836.